Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 74, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 31, 2002, 4:09 PM EST for Wayne County, Indiana. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2002, 4:09 PM EST (21:09 UTC)
- Expired
- May 31, 2002, 4:30 PM EST
- In force
- 21 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
County Wayne County, IN
The radar
The Indianapolis radar (KIND), 110 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 663 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
678 WUUS51 KILN 312109 SVRILN INC177-312130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 409 PM EST FRI MAY 31 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WAYNE COUNTY IN EAST CENTRAL INDIANA... * UNTIL 430 PM EST... * AT 409 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF RICHMOND...MOVING SOUTHEAST AT 35 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... FOUNTAIN CITY... RICHMOND... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:30 PM EST, 1 hour 39 minutes earlier.
Area forecast discussion, May 31, 2:30 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 330 PM EDT FRI MAY 31 2002 WITH BROAD UPPER RIDGE BECOMING DOMINANT OVER THE CENTRAL CONUS...NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH SUNDAY OVER THE OHIO VALLEY. SHORT WAVES MOVING ALONG IN THE NORTHWEST FLOW WILL COMBINE WITH SFC BASED INSTABILITY AND VARIABLE AMOUNTS OF SFC CONVERGENCE TO TRIGGER SCT TSRA THROUGH THE WEEKEND. SFC MAP HAS COLD FRONT NEAR LAKE ERIE DROPPING SLOWLY SOUTH TOWARD OUR CWA. DEW POINTS ARE NOTICEABLY DRIER IN THE 50S ON THE NORTH SIDE OF THE FRONT IN CONTRAST TO OUR UPPER 60S. THOUGH CURRENT ACTIVITY IS CONCENTRATED IN NEW YORK...PLENTY OF CU HAVE FORMED OVER OUR AREA AHEAD OF THE FRONT AND I EXPECT SCT TSRA TO DEVELOP LATE THIS AFTERNOON INTO THIS EVENING. WATCH BOX TO OUR NORTHEAST PORTENDS POSSIBLE WATCH FOR US LATER TODAY. WITH STRONG INSTABILITY AND RATHER FAVORABLE WIND FIELDS...THE THREAT FOR SEVERE WEATHER WILL CONTINUE THROUGH THE WEEKEND. AFTER THIS EVENINGS TSRA DIE OUT...TONIGHT WILL BE PARTLY CLOUDY WITH SOME DRIER AIR WORKING DOWN BEHIND THE FRONT. MORE WARM AIR AND MOISTURE ADVECTION WILL OCCUR ON SATURDAY AHEAD OF ANOTHER FRONT DROPPING SOUTH LATER IN THE DAY. WITH THE FRONT MOVING IN LATER...ILL GO WITH 30% CHANCE FOR TSRA LATE. WITH THE FRONT REMAINING IN THE AREA SATURDAY NIGHT AND SUNDAY ILL KEEP CHANCE TSRA FOR BOTH PERIODS. FWC TEMPS APPEAR A BIT TOO COOL EXCEPT FOR SATURDAY...SO ILL RAISE FWC ACCORDINGLY. .ILN...NONE. CONIGLIO
In the hours before
Special weather statement, May 31, 10:44 AM EST, 5 hours 25 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-312100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 1144 AM EDT FRI MAY 31 2002 SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A WEAK COLD FRONT WILL DROP SOUTH INTO THE REGION LATE THIS AFTERNOON AND EVENING. PLENTY OF LOW LEVEL MOISTURE...DRY AIR ALOFT AND SURFACE HEATING WILL LEAD TO THUNDERSTORM DEVELOPMENT THIS AFTERNOON INTO THE EVENING. AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WESTERN GREAT LAKES LATE THIS AFTERNOON WILL LIKELY ENHANCE THUNDERSTORM COVERAGE AND INTENSITY...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 70. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO THE EVENING. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. THE THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO CONTINUE INTO THE EVENING BUT WEAKEN WITH THE LOSS OF DAYTIME HEATING. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THIS WEATHER SITUATION. RYAN
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.